Share this:
cathy~
@cathyh

Posts: 6
Joined: Mar 24, 2017

serotonin syndrome

Posted by @cathyh, Aug 10, 2017

This is my third time of going through this horrible syndrome. I have multiple docs and meds and once again one prescribed something (over the counter) that has made me sick for over two weeks. The latest one was a doc suggested I take some cough medicine after I had sent him a message on his portal. He had a list of my meds, but still told me to take this one, MucinexDM, that put me over the top. I am not the doctor or pharmacist. Why can’t they get this right? I am upset he did this. I am physically and mentally miserable! Has anyone here got any suggestions in dealing with multiple docs and meds to prevent this?

Liked by Parus

REPLY

Oh, my. I totally understand as I’m going through something similar right now and it is so frustrating. I feel as if no one LISTENS! First, I would review your meds with your primary care physician and get his input as how to proceed. You haven’t mentioned what type doctors/specialists you are seeing, but perhaps these visits can be purged and consolidated by going to just two or three docs who can handle your maladies. Also, I have found that you cannot be timid – which took me a long time to overcome – you must state your problem with the respective doctor. If he/she doesn’t “get it” then it’s time to move on. I know this is very hard but I had to persevere for over a year with various maladies going from specialist to specialist and was becoming despondent until one finally told me to keep searching and not let “them” tell you you’re a “hypochondrial pre-menopausal woman”. He was right. I finally found out I had Lyme Disease. Good luck.

@shoregal45

Oh, my. I totally understand as I’m going through something similar right now and it is so frustrating. I feel as if no one LISTENS! First, I would review your meds with your primary care physician and get his input as how to proceed. You haven’t mentioned what type doctors/specialists you are seeing, but perhaps these visits can be purged and consolidated by going to just two or three docs who can handle your maladies. Also, I have found that you cannot be timid – which took me a long time to overcome – you must state your problem with the respective doctor. If he/she doesn’t “get it” then it’s time to move on. I know this is very hard but I had to persevere for over a year with various maladies going from specialist to specialist and was becoming despondent until one finally told me to keep searching and not let “them” tell you you’re a “hypochondrial pre-menopausal woman”. He was right. I finally found out I had Lyme Disease. Good luck.

Jump to this post

I had Serotonin Syndrome in 2008. I had not even heard of such a thing.
Lyme Disease is an awful thing. I had this horrid disease in 1983 and little was known about it. I tried to tell them and displayed the bite on my leg-and was told no one had ever reported such in the area I lived. I was put in isolation and that whole experience was a nightmare.
When my immune system is weak the Lyme kicks back in as well. I did not know that it can remain in the body. I was released from the hospital w/ a fever of 103 because of no insurance. Also found out I was pregnant w/ my 2nd child at that time. He was born healthy.
I am fortunate to still be alive. Not being the least bit dramatic when I say such.

Hey @shoregal45 and @parus

I too suffered from Serotonin Syndrome.
from using Cymbslta fir tyr first time

But I also blame myself because I generally go to DRUGS.com t compare all interactions whether by other meds or foods. I was already taking Zofran for gastroparesis which when these two meet it is NOT GOOD! I went to the ER, called the Dr who prescribed it, spent the next 5 days sick as it took awhile to not have symptoms. It can take weeks to get out of your system
The Dr who prescribed it had the Medical info on me and knew I was taking Zofran, so I tell you, we have to be our own advocate. Usually i check before I start a new med, too! So always put into drugs com

I am currently taking BuSpar 10 mg for anxiety. I take it in the morning after breakfast (which is usually around 8:30 – 9:00). I am also taking 1-1/2 mg of Klonopin and 200 mg of L-theanine for sleep at bedtime (around 10:30). Could these medications cause seratonin syndrome? I'm so afraid I will get this or have it now. My psychiatrist disagree. But I find myself super sensitive to outside events, sickness of those people I know, deaths of those I know and even movies that are somewhat violent. Does anyone here have any suggestions?

Hello, @psearby17. Sounds like you've made some very astute observations about yourself, like being super sensitive to outside events, sickness or deaths of those you know, or somewhat violent movies.

The fact that you are taking Buspirone (Buspar), Clonazepam (Klonopin) and L-theanine is useful background.

I've merged your post with this discussion on serotonin syndrome. I'm confident you will find others here who have talked about serotonin syndrome and who may have some input on your symptoms, like @parus, @darlia @shoregal45. @kdoconnell2003 @tomgrinley may also may have some thoughts.

@psearby17 — has your primary care physician weighed in on your concerns about possible serotonin syndrome?

I have learned the hard way that doctors seldom check charts and if they do they are not aware of the effects of some combinations. Any time a doctor prescribes a new medication (even an OTC) best to talk to the pharmacist as this is where their training excels. The majority of doctors are only trained in prescribing. Many with the attitude of one size fits all.
I had serotonin syndrome and lay semi comatose for 3 weeks before I could get into the shrink (yes, my doctor) who told me what was wrong. It was NOT documented. Since this shrink was and still is the medical director of that facility it would not have looked good on his record either. I don't even mention thus. So oft others do what they need to do to save their own sweet butt. Excuse the attitude. Besides who will believe someone labeled a headcase?

@parus

Good reminder about being our own patient advocate. As many are not aware of what serotonin syndrome is I found a good article on Mayo's website, https://www.mayoclinic.org/diseases-conditions/serotonin-syndrome/symptoms-causes/syc-20354758

As you mentioned @parus, your pharmacist is a great source of information about the meds we are prescribed as they are trained to do so and they see the whole picture of our meds.

Teresa

@hopeful33250

@parus

Good reminder about being our own patient advocate. As many are not aware of what serotonin syndrome is I found a good article on Mayo's website, https://www.mayoclinic.org/diseases-conditions/serotonin-syndrome/symptoms-causes/syc-20354758

As you mentioned @parus, your pharmacist is a great source of information about the meds we are prescribed as they are trained to do so and they see the whole picture of our meds.

Teresa

Jump to this post

@hopeful33250 Thank you for the article. When it comes to medication it can be frightening at times.

@psearby17

I am currently taking BuSpar 10 mg for anxiety. I take it in the morning after breakfast (which is usually around 8:30 – 9:00). I am also taking 1-1/2 mg of Klonopin and 200 mg of L-theanine for sleep at bedtime (around 10:30). Could these medications cause seratonin syndrome? I'm so afraid I will get this or have it now. My psychiatrist disagree. But I find myself super sensitive to outside events, sickness of those people I know, deaths of those I know and even movies that are somewhat violent. Does anyone here have any suggestions?

Jump to this post

In my study of this, its the combination of certain drugs. These that you've listed do not sound like any that are involved when taken together. You can do more research at looking up serotonin syndrome on the internet. Even the reference lit that came with my meds said to beware of this syndrome.

@lisalucier

Hello, @psearby17. Sounds like you've made some very astute observations about yourself, like being super sensitive to outside events, sickness or deaths of those you know, or somewhat violent movies.

The fact that you are taking Buspirone (Buspar), Clonazepam (Klonopin) and L-theanine is useful background.

I've merged your post with this discussion on serotonin syndrome. I'm confident you will find others here who have talked about serotonin syndrome and who may have some input on your symptoms, like @parus, @darlia @shoregal45. @kdoconnell2003 @tomgrinley may also may have some thoughts.

@psearby17 — has your primary care physician weighed in on your concerns about possible serotonin syndrome?

Jump to this post

No she hasn't. My psychiatrist doesn't seem to be concerned at all about serotonin syndrome. He says I don't have it. But there are some days when I believe I'm right. I will see him tomorrow and discuss this again with him. Thank you for your response. This group has been very helpful and I appreciate everyone's thoughts and suggestions.

Please login or register to post a reply.